Citalopram induced torsade de pointes, a rare life threatening side effect

Somsupha Kanjanauthai, Tony Kanluen, Panithaya Chareonthaitawee

Research output: Contribution to journalArticlepeer-review

39 Scopus citations

Abstract

Acquired Long QT syndrome is a disorder caused by medications, electrolyte imbalances, and drug interactions. This syndrome is associated with an increased risk of a characteristic life-threatening cardiac arrhythmia, known as torsade de pointes (TdP). In the setting of Long QT syndrome (LQTS), selective serotonin reuptake inhibitors (SSRIs) can precipitate TdP. We report the first case of LQTS and TdP induced by citalopram in the United States. After discontinuation of citalopram, the QT/QTc interval normalized after 3 days and resolved further episodes of TdP. Patients on citalopram should be monitored closely for QT/QTc interval to prevent torsade de pointes.

Original languageEnglish (US)
Pages (from-to)e33-e34
JournalInternational Journal of Cardiology
Volume131
Issue number1
DOIs
StatePublished - Dec 17 2008

Keywords

  • Acquired Long QT syndrome
  • Citalopram
  • Selective serotonin reuptake inhibitors
  • Torsade de pointes

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine

Fingerprint Dive into the research topics of 'Citalopram induced torsade de pointes, a rare life threatening side effect'. Together they form a unique fingerprint.

Cite this